West Virginia, 2022Damaging Winds in West Virginia, June 22, 2022
June 22, 2022 · NWS PBZ · 7 events in 4 counties and zones
Strong storms that produced damaging winds developed the evening of June 22, 2022. A broken line of showers and storms developed between Cleveland and Pittsburgh just before 3pm and continue to advances southeast along the axis of a trough entering from the north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong storms that produced damaging winds developed the evening of June 22, 2022. A broken line of showers and storms developed between Cleveland and Pittsburgh just before 3pm and continue to advances southeast along the axis of a trough entering from the north. Dry conditions under ridging hours ahead of the showers and storms helped prime the environment. Mean level CAPE before convective was between 3000-3500J/kg, and steep lapse rates near the surface (7.5 to 8.0C/km) help with strong damaging updrafts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 22, 5:35 PM EST, 8 minutes earlier.
Area forecast discussion, Jun 22, 5:35 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
635 PM EDT Wed Jun 22 2022
.SYNOPSIS...
Showers and thunderstorms will diminish this evening with
passage of a cold front. Dry weather is then expected Thursday
through Saturday under high pressure.
&&
.NEAR TERM /THROUGH THURSDAY/...
The overall forecast trend remains on track as showers and
storms continue to develop southeastward with progress of a cold
front.
Isolated to scattered severe storms remain possible, favoring
locations southeast of Pittsburgh, with the primary threat
being damaging wind.
Thunderstorm chances will diminish/shift southeast with the
progressing cold front and loss of diurnal heating, with
convection likely ending across the region by midnight.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Brief upper troughing and building surface high pressure will
create dry and seasonable conditions Thursday. High pressure
will remain the dominant feature through Saturday and maintain
dry conditions, while temperature will rise as pressure heights
increase with ridging edging northeast from the Southern Plains.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Weak shortwaves rounding a developing upper level low pressure
system over the northern Great Plains will begin to break down
the ridge over the Ohio River Valley. The subsequent ridge
breakdown and associated development/progression of a surface
cold front will increase thunderstorm chances Sunday afternoon
into Monday morning. Synoptic details remain too varied to note
any severe potential with this convection at this time.
A period of drier and cooler weather should develop thereafter
as broad upper troughing is expected to develop over the Great
Lakes Region.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Showers and storms will exit to the east and southeast during
the evening. VFR conditions will be established once again,
although some overnight MVFR in low ceilings and mist is
possible at DUJ and MGW where drier air arrives last. Any such
restrictions will mix out by mid-morning on Thursday.
.Outlook...
General restrictions are not anticipated again until the next
cold front approaches late in the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Jun 22, 5:32 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
632 PM EDT Wed Jun 22 2022
OHZ068-069-PAZ023-029-031-073>076-WVZ004-012-021-509>514-232245-
Noble-Monroe-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
632 PM EDT Wed Jun 22 2022
...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>022-WVZ001>003-
232245-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Hancock-Brooke-Ohio-
632 PM EDT Wed Jun 22 2022
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 22, 4:48 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG MOUNT LEBANON 40.37N 80.05W
06/22/2022 ALLEGHENY PA PUBLIC
POWER LINES DOWN
&&
EVENT NUMBER PBZ2202494
15Local storm report, Jun 22, 4:49 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG CASTLE SHANNON 40.37N 80.02W
06/22/2022 ALLEGHENY PA PUBLIC
POWER LINES DOWN
&&
EVENT NUMBER PBZ2202495
15Local storm report, Jun 22, 4:50 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG WHITEHALL 40.36N 79.99W
06/22/2022 ALLEGHENY PA PUBLIC
POWER LINES DOWN
&&
EVENT NUMBER PBZ2202497
15Local storm report, Jun 22, 5:01 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG LOWER BURRELL 40.58N 79.71W
06/22/2022 WESTMORELAND PA FIRE DEPT/RESCUE
SEVERAL TREES DOWN
&&
EVENT NUMBER PBZ2202498
AMILLERLocal storm report, Jun 22, 5:07 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 WNW BEATTY 40.30N 79.43W
06/22/2022 WESTMORELAND PA EMERGENCY MNGR
MOBILE HOME ROOF BLEW OFF
&&
EVENT NUMBER PBZ2202499
AMILLERLocal storm report, Jun 22, 5:17 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
617 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 1 SW WAHLVILLE 40.79N 80.07W
06/22/2022 BUTLER PA FIRE DEPT/RESCUE
LARGE TREE BLOCKING ROADWAY
&&
EVENT NUMBER PBZ2202500
AMILLERThunderstorm Wind, Preston
- When
- June 22, 5:43 PM EST
- Where
- Preston County, 0.87 mi NW of Bruceton Mills
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.660, -79.640
Preston County EMA reported multiple trees down and a few barns damaged.
Thunderstorm Wind, Monongalia
- When
- June 22, 6:28 PM EST
- Where
- Monongalia County, 1.27 mi WNW of Fieldcrest
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.660, -79.950
Trained spotter reported several trees down in this vicinity.
Thunderstorm Wind, Monongalia
- When
- June 22, 6:30 PM EST
- Where
- Monongalia County, 1.06 mi W of Fieldcrest
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.650, -79.950
Trees down along Chestnut Ridge Road.
Thunderstorm Wind, Marion
- When
- June 22, 6:40 PM EST
- Where
- Marion County, 0.69 mi N of Katy
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.510, -80.220
Trees snapped or uprooted.
Thunderstorm Wind, Marion
- When
- June 22, 6:40 PM EST
- Where
- Marion County, 1.07 mi W of Jayenn
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.480, -80.200
Media reported trees and power lines along Country Club Rd.
Thunderstorm Wind, Preston
- When
- June 22, 6:41 PM EST
- Where
- Preston County, 0.53 mi E of Horse Shoe Run
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.270, -79.510
A 911 Call Center reported a few trees down along Horseshoe Run Road.
Thunderstorm Wind, Tucker
- When
- June 22, 7:09 PM EST
- Where
- Tucker County, 5.4 mi W of St George
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.180, -79.800
The 911 Call Center reported a few trees down on Mountaineer Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 22 to 23, 20223 deaths · 2 events
- Damaging Winds and Lightning Strike in Virginia, June 22, 2022$4.2 million · 80 kt wind · 44 events
- Lightning Strike in California, June 22, 20221 death · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 22, 2022$96,000 · 52 kt wind · 34 events
- Flood and Hail in Pennsylvania, June 22, 2022$133,000 · 1 in hail · 25 events
- Damaging Winds in Ohio, June 22, 2022$155,000 · 60 kt wind · 15 events
- Damaging Winds in Kentucky, June 22, 2022$54,000 · 50 kt wind · 26 events
- Damaging Winds in Virginia, June 22, 2022$65,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 22, 202265 kt wind · 49 events
- Flash Flooding and Hail in West Virginia, June 22 to 23, 2022$24,000 · 1 in hail · 27 events
- Damaging Winds in Kentucky, June 22, 2022$48,000 · 50 kt wind · 7 events
- Damaging Winds in Maryland, June 22, 2022$28,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028177, 1028176, 1028172, 1028173, 1028174, 1028178, 1028179.